Iowa, 2003

Hail and Damaging Winds in Iowa, July 5, 2003

July 5, 2003 · NWS DVN · 10 events in 2 counties and zones

Severe thunderstorms developed along the outflow boundary/front left over from the early morning storms. The storms trained over the same area producing heavy rain and flash flooding.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$470,000
Crop damage
$50,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Severe thunderstorms developed along the outflow boundary/front left over from the early morning storms. The storms trained over the same area producing heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 5, 2:45 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 5, 2:45 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SAT JUL 5 2003

18Z SURFACE ANALYSIS HAD WEAK FRONTAL BOUNDARY FROM JUST N OF DVN
TO SOUTH OF DSM TO NEAR OMA.  AIRMASS SOUTH OF BOUNDARY QUITE
UNSTABLE WITH LAPS CAPES JUST OVER 3000 J/KG BY 20Z.  VISIBLE SAT
IMAGE SHOWING SOME ENHANCED CU ALONG THE MO BORDER...BUT SO FAR NO
CONVECTION HAS MANAGED TO TAKE OFF.  TSRA OVER NERN NE STARTING TO
INTENSIFY LATE THIS AFTERNOON AS APROACHING S/W INTERACTS WITH
SURFACE BOUNDARY. EXPECT THIS CONVECTION TO SPREAD EAST AND INCREASE
IN COVERGAGE AS LLJ COMES INTO PLAY BY LATE EVENING. BASED ON
CURRENT POSITION OF THE CONVECTION...E/W BOUNDARY AND E/W
OREINTATION OF MID LEVEL THICKNESS PATTERN...EXPECT AREAS NORTH OF I
80 TO HAVE THE BEST POTENTIAL FOR TSRA AND WILL CONTINUE LIKELY
POPS.  POPS SOUTH OF I80 WERE BUMPED UP TO CHANCE CATEGORY...WITH
MODELS HOLDING STRONGER CAP WEST CWA...PROVIDING POTENTIAL FOR SOME
SCATTERED TSRA SOUTH OF THE MAIN CLUSTER. THERE WILL BE POTENTIAL
FOR SOME LOCALLY HEAVY RAINS AND WILL MENTION IN ZFP. OVERNIGHT
SHIFTS WILL HAVE TO WATCH AREA BTWN ALO AND DBQ WHERE HEAVIEST QPF
OCCURRED LAST NIGHT.  ONE HOUR FFG VALUES IN THIS REGION ARE AROUND
1.3 INCHES.  FURTHER SOUTH ONE HOUR FFG VALUES INCREAS TO AROUND 3
INCHES. HOWEVER...WILL NOT ISSUE ANY FLOOD HEADLINES ATM THINKING
THAT MCS TONIGHT WILL BE PROGRESSIVE AS LOW LLJ VEERS TO THE WEST BY
EARLY SUNDAY MORNING.   CHANCE POPS WILL BE CONTINUED THROUGH THE
DAY SUNDAY FOR LEFTOVER MORNING CONVECTION...AND POSSIBILITY OF
OUTFLOW INDUCED CONVECTION DURING THE AFTERNOON/EVENING.  SURFACE
LOW/COLD FRONT MOVING THROUGH NORTHERN PLAINS SUNDAY NIGHT WILL
PROVIDE ANOTHER FOCUS FOR CONVECTION DURING THE OVERNIGHT HOURS.
PER DAY2 OUTLOOK WILL BEEF UP WORDING FOR NORTHERN HALF OF CWA...BUT
KEEP POPS IN THE CHANCE CATEGORY FOR NOW.  FRONT SETTLES IN OVER SRN
IA/NRN MO FOR THE REMAINDER OF THE SHORT TERM PERIOD...KEEPING A
THREAT OF SCT TSRA OVER AREA THROUGH THE PERIOD.  TEMP FORECAST WILL
BE DEPENDENT OF LOCATION OF TSRA AND RESULTING BOUNDARIES...THE NEXT
COUPLE OF DAYS.  GENERALLY PREFERRED THE WARMER META TEMPS.

SOME UNCETAINTY IN THE EXTENDED PERIOD WITH GFS HAVING LITTLE RUN TO
RUN CONTINUITY TOWARD THE END OF THE PERIOD.  AS A RESULT HAVE LEFT
THE CURRENT FORECAST PRETTY MUCH INTACT WITH THE EXCEPTION OF
WEDNESDAY.  BOTH THE 00Z AND 06Z GFS ALONG WITH THE UKMET SUGGEST
THAT THE BOUNDARY SETTLE OVER MO TUESDAY NIGHT.  THEREFORE HAVE
REMOVED MENTION OF TSRA OVER THE NRN HALF OF CWA DURING THE DAY.
00Z GFS WOUND UP A DECENT SURFACE LOW OVER THE NRN PLAINS
FRIDAY/SATURDAY.  HOWEVER THE 06Z RUN SHOWS NO SIGN OF THIS
FEATURE.  WILL DISCOUNT THE 00Z RUN FOR NOW AND KEEP LATE WEEK DRY.

DVN...
IA...NONE.
IL...NONE.
MO...NONE.

DLF
Hazardous weather outlook, Jul 5, 3:39 PM CST, 1 hour 11 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT...

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING...ALONG
AND SOUTH OF HIGHWAY 34.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

AFTER MIDNIGHT...A THUNDERSTORM COMPLEX IS FORECAST TO
MOVE EAST OUT OF WESTERN IOWA. SEVERE STORMS WILL BE POSSIBLE ALONG
AND NORTH OF INTERSTATE 80.  THE MAIN THREAT WILL BE DAMAGING
WINDS UP TO 80 MPH.  HEAVY RAIN IS ALSO LIKELY DUE TO HIGH
MOISTURE LEVELS IN THE ATMOSPHERE. THE HEAVY RAIN COULD RESULT
IN SOME LOCALIZED FLOODING...ESPECIALLY ALONG THE HIGHWAY 20
CORRIDOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE THUNDERSTORM COMPLEX THAT DEVELOPS TONIGHT WILL AFFECT THE
AREA THROUGH MID DAY SUNDAY.

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE SUNDAY NIGHT AS A
COMPLEX OF THUNDERSTORMS DROPS OUT OF SOUTHEAST MINNESOTA...THROUGH
THE MID MISSISSIPPI RIVER VALLEY.  THE GREATEST POTENTIAL FOR
SEVERE STORMS WILL AGAIN BE NORTH OF INTERSTATE 80.  THERE IS A
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES.

THUNDERSTORMS WILL CONTINUE TO THREATEN THE REGION MONDAY THROUGH
WEDNESDAY...AS A FRONTAL BOUNDARY STALLS ACROSS SOUTHERN IOWA AND
NORTHERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE TONIGHT. SPOTTER ACTIVATION MAY
ALSO BE NEEDED SUNDAY NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/DVN

DLF

In the hours before

Local storm report, Jul 5, 11:09 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1209 PM CDT SAT JUL 05 2003

A LINE OF STRONG TO SEVERE THUNDERSTORMS WHICH DEVELOPED
DURING THE EARLY MORNING HOURS PRODUCED DAMAGE MAINLY
NORTH OF INTERSTATE 80.

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 AM    FAIRBANK                  IA   WIND DAMAGE
07/04/03   BUCHANAN                       LOTS OF 4-5

0125 AM    FAIRBANK                  IA   60 MPH TSTM GUST
07/05/03   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0130 AM    MT AUBURN                 IA   60 MPH TSTM GUST
07/05/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0132 AM    VINTON                    IA   60 MPH TSTM GUST
07/05/03   BENTON                         LARGE TREES DOWNED BY
                                          WIND GUSTS. REPORTED BY
                                          STORM SPOTTER.

0137 AM    FAIRBANK                  IA   60 MPH TSTM GUST
07/05/03   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.

0145 AM    CEDAR RAPIDS              IA   WIND DAMAGE
07/05/03   LINN                           POWER LINES DOWN IN
                                          SOUTHEAST SECTION OF
                                          CEDAR RAPIDS.  RELAYED
                                          BY KGAN TV.

0148 AM    VINTON                    IA   75 MPH TSTM GUST
07/05/03   BENTON                         REPORTED BY STORM
                                          SPOTTER.

0150 AM    CEDAR RAPIDS              IA   WIND DAMAGE
07/05/03   LINN                           REPORT OF A FIVE INCH
                                          DIAMETER LIMB DOWN ON
                                          POWER LINE.  RELAYED BY
                                          KGAN TV.

0155 AM    VINTON                    IA   64 MPH TSTM GUST
07/05/03   BENTON                         MEASURED BY AWOS
                                          EQUIPMENT.

0200 AM    OXFORD                    IA   70 MPH TSTM GUST
07/05/03   JOHNSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0200 AM    SOLON                     IA   WIND DAMAGE
07/05/03   JOHNSON                        POWER OUTAGES BETWEEN
                                          SOLAN AND NORTH LIBERTY
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0200 AM    ATKINS                    IA   WIND DAMAGE
07/05/03   BENTON                         TWO TO THREE INCH
                                          DIAMETER TREE BRANCHES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0210 AM    NORTH LIBERTY             IA   40 MPH TSTM GUST
07/05/03   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.

0210 AM    NORTH LIBERTY             IA   40 MPH TSTM GUST
07/05/03   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.

0230 AM    MONTICELLO                IA   60 MPH TSTM GUST
07/05/03   JONES                          POWER LINES AND TREE
                                          LIMBS DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0230 AM    7 W MONTICELLO            IA   .75 INCH HAIL
07/05/03   JONES

0240 AM    2 S WYOMING               IA   1.75 INCH HAIL
07/05/03   JONES                          REPORTED BY STORM
                                          SPOTTER.

0240 AM    WYOMING                   IA   60 MPH TSTM GUST
07/05/03   JONES                          REPORTED BY STORM
                                          SPOTTER.

0245 AM    HOPKINTON                 IA   WIND DAMAGE
07/05/03   DELAWARE                       PHONE LINE AND POWER
                                          LINE DOWN. DAMAGE
                                          REPORT WAS DELAYED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0255 AM    MAQUOKETA                 IA   .75 INCH HAIL
07/05/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0259 AM    3 E EPWORTH               IA   WIND DAMAGE
07/05/03   DUBUQUE                        TREE DOWN AND BLOCKING
                                          OLD HIGHWAY ROAD.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0300 AM    ANDREW                    IA   WIND DAMAGE
07/05/03   JACKSON                        TREE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          PUBLIC.

0307 AM    DUBUQUE                   IA   WIND DAMAGE
07/05/03   DUBUQUE                        LOTS OF TREES DOWN IN
                                          THE CITY BETWEEN 2:54
                                          AND 3:07 A.M..
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0312 AM    GREEN IS                  IA   WIND DAMAGE
07/05/03   JACKSON                        TREE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0322 AM    2 N THOMSON               IL   50 MPH TSTM GUST
07/05/03   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

0323 AM    PARKVIEW                  IA   60 MPH TSTM GUST
07/05/03   SCOTT                          SIX INCH DIAMETER TREE
                                          LIMB DOWN. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.

0330 AM    PORT BYRON                IL   WIND DAMAGE
07/05/03   ROCK ISLAND                    NUMEROUS REPORTS OF
                                          POWER OUTAGES ACROSS
                                          NORTHERN SECTION OF THE
                                          COUNTY.  WINDS WERE
                                          ESTIMATED AT 60 MPH.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 AM    CAMANCHE                  IA   WIND DAMAGE
07/05/03   CLINTON                        POWER LINES DOWN. WIND
                                          ESTIMATED AT 60 MPH.
                                          REPORTED BY STORM
                                          SPOTTER.

0335 AM    PEARL CITY                IL   45 MPH TSTM GUST
07/05/03   STEPHENSON                     VERY HEAVY RAIN WITH
                                          PONDING OF WATER ON
                                          GOLD MINE ROAD REPORTED
                                          BY STORM SPOTTER.

0358 AM    FREEPORT                  IL   60 MPH TSTM GUST
07/05/03   STEPHENSON                     INTERMITTENT POWER
                                          OUTAGES ALSO. REPORTED
                                          BY STORM SPOTTER.

0400 AM    SHANNON                   IL   NON SVR WIND DAMAGE
07/05/03   CARROLL                        NUMEROUS LIMBS DOWN IN
                                          CITY.  PART OF A ROOF
                                          BLOWN OFF A HOUSE THAT
                                          WAS UNDER CONSTRUCTION.
                                          REPORTED BY FIRE AND
                                          RESCUE.

0412 AM    FREEPORT                  IL   WIND DAMAGE
07/05/03   STEPHENSON                     MOBILE HOME OVERTURNED
                                          AND 8 INCH DIAMETER
                                          TREE LIMBS DOWNED.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0412 AM    3 SE PEARL CITY           IL   WIND DAMAGE
07/05/03   STEPHENSON                     *** 1 INJ ***
                                          FALLEN TREE BRANCH AT
                                          CAMP GROUND PINNED A
                                          CAMPER. REPORTED BY
                                          EMERGENCY MANAGEMENT.

0412 AM    FREEPORT                  IL   WIND DAMAGE
07/05/03   STEPHENSON                     WIRES DOWN AT FREEPORT,
                                          NUMEROUS REPORTS OF
                                          LIMBS DOWN ACROSS THE
                                          COUNTY.  REPORTED BY
                                          EMERGENCY MANAGEMENT.

0415 AM    DUBUQUE                   IA   URBAN FLOODING
07/05/03   DUBUQUE                        STREET FLOODING ON LOW
                                          LYING AREAS OF WHITE
                                          STREET.  REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jul 5, 11:44 AM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1244 PM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 AM    MT AUBURN                 IA   60 MPH TSTM GUST
07/05/03   BENTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0132 AM    VINTON                    IA   60 MPH TSTM GUST
07/05/03   BENTON                         LARGE TREES DOWNED BY
                                          WIND GUSTS. REPORTED BY
                                          STORM SPOTTER.

0137 AM    FAIRBANK                  IA   60 MPH TSTM GUST
07/05/03   BUCHANAN                       REPORTED BY STORM
                                          SPOTTER.

0148 AM    VINTON                    IA   75 MPH TSTM GUST
07/05/03   BENTON                         REPORTED BY STORM
                                          SPOTTER.

0155 AM    VINTON                    IA   64 MPH TSTM GUST
07/05/03   BENTON                         MEASURED BY AWOS
                                          EQUIPMENT.

0200 AM    ATKINS                    IA   WIND DAMAGE
07/05/03   BENTON                         TWO TO THREE INCH
                                          DIAMETER TREE BRANCHES
                                          DOWN. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0210 AM    NORTH LIBERTY             IA   40 MPH TSTM GUST
07/05/03   JOHNSON                        REPORTED BY STORM
                                          SPOTTER.

0255 AM    MAQUOKETA                 IA   .75 INCH HAIL
07/05/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0300 AM    ANDREW                    IA   WIND DAMAGE
07/05/03   JACKSON                        TREE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          PUBLIC.

0312 AM    GREEN IS                  IA   WIND DAMAGE
07/05/03   JACKSON                        TREE LIMBS AND POWER
                                          LINES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0335 AM    PEARL CITY                IL   45 MPH TSTM GUST
07/05/03   STEPHENSON                     VERY HEAVY RAIN WITH
                                          PONDING OF WATER ON
                                          GOLD MINE ROAD REPORTED
                                          BY STORM SPOTTER.

The radar

The Quad Cities radar (KDVN), 126 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Lee

When
July 5, 4:50 PM CST
Where
Lee County, 5 mi SE of Houghton
Measured
1 in hail
Property damage
$60,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.733, -91.533

Heavy Rain, Van Buren

When
July 5, 7:00 PM CST to 7:50 PM CST
Where
Van Buren County, 4 mi S of Keosauqua
Measured
1.5
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.753, -91.950 (the zone’s center; the record gives no point)

Jct Hwys 1 &2; water over road

Thunderstorm Wind, Lee

When
July 5, 7:30 PM CST
Where
Lee County, Donnellson
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.650, -91.550

Trees & power lines down

Hail, Van Buren

When
July 5, 7:31 PM CST
Where
Van Buren County, 2 mi NNE of Bonaparte
Measured
1 in hail
Property damage
$30,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.717, -91.767

Jct J40 & W40

Thunderstorm Wind, Lee

When
July 5, 7:40 PM CST
Where
Lee County, Donnellson
Measured
63 kt (72 mph) measured gust
Property damage
$100,000
Crop damage
$10,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.650, -91.550

IDOT RWIS

Thunderstorm Wind, Van Buren

When
July 5, 8:10 PM CST
Where
Van Buren County, Milton
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.667, -92.167

Thunderstorm Wind, Lee

When
July 5, 8:13 PM CST
Where
Lee County, Sandusky
Measured
56 kt (64 mph) estimated gust
Property damage
$60,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.467, -91.383

3 to 4 foot diameter trees down

Hail, Lee

When
July 5, 8:15 PM CST
Where
Lee County, 4 mi NW of Keokuk
Measured
0.88 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
40.433, -91.433

Thunderstorm Wind, Lee

When
July 5, 9:05 PM CST
Where
Lee County, Ft Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
40.633, -91.317

Power lines down

Thunderstorm Wind, Lee

When
July 5, 9:15 PM CST
Where
Lee County, Keokuk
Measured
56 kt (64 mph) measured gust
Property damage
$60,000
Crop damage
$5,000
Reported by
OTHER FEDERAL AGENCY
Coordinates
40.400, -91.383

Lock & Dam 19

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377276, 5377277, 5377278, 5377279, 5377280, 5377281, 5377282, 5377283, 5377284, 5377285.